Alert archive / Virginia / Beach Hazards Statements in 2022

Beach Hazards Statement 4, NWS Wakefield, VA

August 16, 2022Accomack County, Northampton County, City of Virginia Beach, Virginia; Worcester County, Maryland; Currituck County, North Carolina

NWS Wakefield, VA issued this beach hazards statement at Aug 16, 2022, 3:01 PM EDT for Accomack County, Northampton County, City of Virginia Beach, Virginia; Worcester County, Maryland; Currituck County, North Carolina. It took effect at Aug 17, 2022, 8:00 AM EDT. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Aug 16, 2022, 3:01 PM EDT (19:01 UTC)
In effect from
Aug 17, 2022, 8:00 AM EDT
Expired
Aug 17, 2022, 8:00 PM EDT
In force
12 hr
Issued by
NWS Wakefield, VA

Counties Worcester County, MD, Currituck County, NC, Accomack County, VA, City of Virginia Beach, VA, Northampton County, VA

The radar

The Norfolk radar (KAKQ), 113 km from the middle of the area, began a volume at 19:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Wallops Is Stn, VA (KWAL), launched 12:00Z, 7.0 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Wallops Is Stn, VA at 12:00Z on 2022-08-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Wallops Is Stn, VA at 12:00Z on 2022-08-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 3 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1003 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
36 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

750 
WHUS41 KAKQ 161901
CFWAKQ

Coastal Hazard Message
National Weather Service Wakefield VA
301 PM EDT Tue Aug 16 2022

MDZ025-VAZ099-100-170315-
/O.NEW.KAKQ.BH.S.0004.220817T1200Z-220818T0000Z/
Maryland Beaches-Accomack-Northampton-
301 PM EDT Tue Aug 16 2022

...BEACH HAZARDS STATEMENT IN EFFECT FROM WEDNESDAY MORNING
THROUGH WEDNESDAY EVENING...

* WHAT....High risk of rip currents.

* WHERE...In Maryland, Maryland Beaches County. In Virginia, 
  Accomack and Northampton Counties.

* WHEN...From Wednesday morning through Wednesday evening.

* IMPACTS...Breaking waves will average 3-4 ft along the Atlantic
beaches resulting in rough conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Beach Hazards Statement is issued when threats such as rip
currents...longshore currents...sneaker waves and other hazards
create life-threatening conditions in the surf zone. Caution
should be used when in or near the water.

&&

$$
4 follow-up statements
644 
WHUS41 KAKQ 162358
CFWAKQ

Coastal Hazard Message
National Weather Service Wakefield VA
758 PM EDT Tue Aug 16 2022

NCZ102-VAZ098-170800-
/O.EXA.KAKQ.BH.S.0004.220817T1200Z-220818T0000Z/
Eastern Currituck-Virginia Beach-
758 PM EDT Tue Aug 16 2022

...BEACH HAZARDS STATEMENT IN EFFECT FROM WEDNESDAY MORNING
THROUGH WEDNESDAY EVENING...

* WHAT....

* WHERE...In North Carolina, Eastern Currituck County. In 
  Virginia, Virginia Beach.

* WHEN...From Wednesday morning through Wednesday evening.

* IMPACTS...Breaking waves of 3 to 4 ft will result in rough surf
  conditions and a high risk of rip currents.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Beach Hazards Statement is issued when threats such as rip
currents...longshore currents...sneaker waves and other hazards
create life-threatening conditions in the surf zone. Caution
should be used when in or near the water.

&&

$$

MDZ025-VAZ099-100-170800-
/O.CON.KAKQ.BH.S.0004.220817T1200Z-220818T0000Z/
Maryland Beaches-Accomack-Northampton-
758 PM EDT Tue Aug 16 2022

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM WEDNESDAY
MORNING THROUGH WEDNESDAY EVENING...

* WHAT....

* WHERE...In Maryland, Maryland Beaches County. In Virginia, 
  Accomack and Northampton Counties.

* WHEN...From Wednesday morning through Wednesday evening.

* IMPACTS...Breaking waves of 3 to 4 ft will result in rough surf
  conditions and a high risk of rip currents.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Beach Hazards Statement is issued when threats such as rip
currents...longshore currents...sneaker waves and other hazards
create life-threatening conditions in the surf zone. Caution
should be used when in or near the water.

&&

$$
999 
WHUS41 KAKQ 170736
CFWAKQ

Coastal Hazard Message
National Weather Service Wakefield VA
336 AM EDT Wed Aug 17 2022

MDZ025-NCZ102-VAZ098>100-171545-
/O.CON.KAKQ.BH.S.0004.220817T1200Z-220818T0000Z/
Maryland Beaches-Eastern Currituck-Virginia Beach-Accomack-
Northampton-
336 AM EDT Wed Aug 17 2022

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 8 AM EDT THIS
MORNING THROUGH THIS EVENING...

* WHAT....High risk of rip currents.

* WHERE...In Maryland, the Atlantic facing beaches of Worchester
  County including Ocean City and Assateague. In North Carolina, 
  the Atlantic facing beaches of the Northern Outer Banks. In 
  Virginia, the Atlantic facing beaches of the city of Virginia 
  Beach, and Accomack and Northampton Counties.

* WHEN...From 8 AM EDT this morning through this evening.

* IMPACTS...Breaking waves of 3 to 4 ft will result in rough surf
  conditions and a high risk of rip currents.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Beach Hazards Statement is issued when threats such as rip
currents...longshore currents...sneaker waves and other hazards
create life-threatening conditions in the surf zone. Caution
should be used when in or near the water.

&&

$$
859 
WHUS41 KAKQ 171615
CFWAKQ

Coastal Hazard Message
National Weather Service Wakefield VA
1215 PM EDT Wed Aug 17 2022

MDZ025-NCZ102-VAZ098>100-180000-
/O.CON.KAKQ.BH.S.0004.000000T0000Z-220818T0000Z/
Maryland Beaches-Eastern Currituck-Virginia Beach-Accomack-
Northampton-
1215 PM EDT Wed Aug 17 2022

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

* WHAT...High risk of rip currents.

* WHERE...In Maryland, the Atlantic facing beaches of Worchester 
  County including Ocean City and Assateague. In North Carolina, 
  the Atlantic facing beaches of the Northern Outer Banks. In 
  Virginia, the Atlantic facing beaches of the city of Virginia 
  Beach, and Accomack and Northampton Counties.

* WHEN...Through this evening.

* IMPACTS...Breaking waves of 3 to 4 ft will result in rough 
  surf conditions and a high risk of rip currents.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Beach Hazards Statement is issued when threats such as rip
currents...longshore currents...sneaker waves and other hazards
create life-threatening conditions in the surf zone. Caution
should be used when in or near the water.

&&

$$
135 
WHUS41 KAKQ 171849
CFWAKQ

Coastal Hazard Message
National Weather Service Wakefield VA
249 PM EDT Wed Aug 17 2022

MDZ025-NCZ102-VAZ098>100-180000-
/O.CON.KAKQ.BH.S.0004.000000T0000Z-220818T0000Z/
Maryland Beaches-Eastern Currituck-Virginia Beach-Accomack-
Northampton-
249 PM EDT Wed Aug 17 2022

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

* WHAT...High risk of rip currents.

* WHERE...In Maryland, the Atlantic facing beaches of Worchester 
  County including Ocean City and Assateague. In North Carolina, 
  the Atlantic facing beaches of the Northern Outer Banks. In 
  Virginia, the Atlantic facing beaches of the city of Virginia 
  Beach, and Accomack and Northampton Counties.

* WHEN...Through this evening.

* IMPACTS...Breaking waves of 3 to 4 ft will result in rough 
  surf conditions and a high risk of rip currents.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Beach Hazards Statement is issued when threats such as rip
currents...longshore currents...sneaker waves and other hazards
create life-threatening conditions in the surf zone. Caution
should be used when in or near the water.

&&

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before this beach hazards statement went out at Aug 16, 2:43 PM EDT, 18 minutes earlier.

Area forecast discussion, Aug 16, 2:43 PM EDT, 18 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wakefield VA
243 PM EDT Tue Aug 16 2022

.SYNOPSIS...
High pressure slowly builds toward the region through Wednesday
night as low pressure tracks to a position just off the New
England coast. Precipitation chances decrease during the middle
of the week. Daily shower and thunderstorm chances return from
Friday through the weekend.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 240 PM EDT Tuesday...

Afternoon wx analysis shows a deepening area of low pressure
centered well offshore of the Delmarva Peninsula as weak high
pressure continues to build toward central VA and the
Carolinas. Aloft, broad troughing is over the ern CONUS with
several shortwaves tracking along the base of the trough (mainly
south of our area). Skies are mostly cloudy across the SW half
of the FA, with partly sunny skies NE. Temperatures are in the
mid 70s to lower 80s (warmest NE where there has been more
sunshine). The low-level flow is out of the NE, with breezy
conditions (a few gusts to 25 mph) near the coast. There is a
pocket of upper 60s-low 70s dew points across far srn VA and
interior NE NC, which along with cool temps aloft, is yielding
weak instability (100-500 J/kg of MLCAPE) in this area. As a
result, scattered showers (w/ brief +RA) have developed here,
and expect these showers to gradually propagate to the SSW
through the remainder of the aftn before moving S/SW of the area
and/or dissipating by late evening.

The low offshore will continue to lift NNE toward the New
England coast through tonight. It should remain dry in most
areas tonight. Overnight lows will range from the upper 50s NW
to the mid/upper 60s over extreme SE VA and NE NC.

&&

.SHORT TERM /WEDNESDAY THROUGH FRIDAY/...
As of 240 PM EDT Tuesday...

Onshore flow continues through at least Wed night as the low moves
to a position just off the New England coast while the weak surface
high gradually builds into the area. This will allow for increasing
sunshine and mainly dry wx on Wed (outside of an isolated shower
SE). The low level NE flow will hold aftn high temps in the 79-82F
range. With mainly clear skies/light winds Wed night, lows will
range from the upper 50s to lower 60s for most of the region, with
mid 60s close to the immediate coast. Mainly dry and warmer
conditions are expected on Thu, as the high slides offshore.
Partly to mostly sunny with highs in the lower to mid 80s.

The flow aloft becomes SW by the end of the week while a warm front
slowly advances toward the area from the S. Increasing clouds from
the SSE are expected Thu night (with perhaps a shower or two in NE
NC) as shortwave energy tracks just to our S/SE. Lows will range
through the 60s. The SW flow aloft (along with SE flow in the low-
levels) will allow for deep-layer moisture to increase over the area
on Fri (from S to N). Isolated to widely scattered aftn/evening
tstms are expected near/south of I-64. It will be more humid
with highs in the low-mid 80s.

&&

.LONG TERM /FRIDAY NIGHT THROUGH MONDAY/...
As of 240 PM EDT Tuesday...

A warm front and weak low pressure system slowly push N out of the
Carolinas into the SE portion of the FA this weekend. Chance PoPs
Saturday and maybe a few thunderstorms in the afternoon. After
sunset Saturday, precip chances decrease to slight chance, but pick
up again Sunday afternoon to 25-45% in advance of a trough aloft.
More rain on Monday and into Tuesday in association with the trough
and a front at the surface.

Temperatures warm up a bit through the weekend and into the start of
next week. Highs in the low 80s Saturday, Mid 80s Sunday, and mid-
upper 80s Monday. Lows mostly in the mid 60s Saturday (low 70s close
to the coast), upper 60s-low 70s Sunday and Monday.

&&

.AVIATION /19Z TUESDAY THROUGH SUNDAY/...
As of 125 PM EDT Tuesday...

Mainly VFR during the 18z TAF period. BKN-OVC clouds are
generally 5-10k feet, FEW-SCT at ~3k ft this afternoon.
Scattered, light rain showers in VA and NC are expected to last
into early this evening. Not expecting any thunder today. Winds
are generally 10-15kt and out of the NE, with a little bit more
of an easterly component close to the coast. Winds become more
northerly overnight and into tomorrow. Expecting drier weather
and fewer clouds tomorrow.

Weak high pressure builds in tomorrow and Thursday, allowing a
break from showers and reducing cloud cover. Chance of showers
returns at the end of the week as weak low pressure moves in.

&&

.MARINE...
As of 155 PM EDT Tuesday...

Sfc lo pres (well) E of the mid-Atlantic coast combined w/ sfc
hi pres INVOF Hudson Bay providing slowly increasing NE winds
over the local waters today. Hi pres will be slow to build S
through mid week as lo pres tracks to near Cape Cod. Generally
steady NE winds 10-20 kt w/ gusts to 25 kt (mainly on the ocean
N of Cape Henry VA) until late Wed before slowly waning (while
become VRB) into Thu. SCAs (for seas mainly to 5 ft (maybe 6
feet N)) will remain up or are expected for the MD/VA ocean
waters into Wed night...and will be added to the NC from Wed
afternoon into Wed night . Waves mainly 2-3 ft...maybe
occasionally 4 ft at the immediate mouth of the Ches Bay.
Calmer conditions are expected Thursday into Friday as high
pressure briefly builds over the local waters. Lo pres forecast
to track through the VA Capes Sat may be accompanied by a period
of gusty winds.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...None.
NC...None.
VA...None.
MARINE...Small Craft Advisory until 2 AM EDT Thursday for ANZ650-652.
     Small Craft Advisory from 7 AM Wednesday to 2 AM EDT Thursday
     for ANZ654-656.
     Small Craft Advisory from 2 PM Wednesday to 2 AM EDT Thursday
     for ANZ658.

&&

SYNOPSIS...ERI
NEAR TERM...ERI
SHORT TERM...ERI/TMG
LONG TERM...AM
AVIATION...AM
MARINE...ALB
Hazardous weather outlook, Aug 16, 4:31 AM EDT, 10 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Wakefield VA
431 AM EDT Tue Aug 16 2022

MDZ021>024-NCZ012>017-030>032-102-VAZ048-060>062-064>069-075>090-092-
093-095>098-509>525-170845-
Dorchester-Wicomico-Somerset-Inland Worcester-Northampton-Hertford-
Gates-Pasquotank-Camden-Western Currituck-Bertie-Chowan-Perquimans-
Eastern Currituck-Fluvanna-Prince Edward-Cumberland-Goochland-
Caroline-Mecklenburg-Lunenburg-Nottoway-Amelia-Powhatan-Westmoreland-
Richmond-Northumberland-Lancaster-Brunswick-Dinwiddie-Prince George-
Charles City-New Kent-Gloucester-Middlesex-Mathews-Greensville-
Sussex-Surry-James City-Southampton-Isle of Wight-Norfolk/Portsmouth-
Suffolk-Chesapeake-Virginia Beach-Western Louisa-Eastern Louisa-
Western Hanover-Eastern Hanover-Western Chesterfield-
Eastern Chesterfield (Including Col. Heights)-
Western Henrico (Including the City of Richmond)-Eastern Henrico-
Western King William-Eastern King William-Western King and Queen-
Eastern King and Queen-Western Essex-Eastern Essex-York-Newport News-
Hampton/Poquoson-
431 AM EDT Tue Aug 16 2022

This Hazardous Weather Outlook is for southeast Maryland, northeast
North Carolina, central Virginia, east central Virginia, eastern
Virginia, north central Virginia, south central Virginia and
southeast Virginia.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ025-VAZ099-100-170845-
Maryland Beaches-Accomack-Northampton-
431 AM EDT Tue Aug 16 2022

...MODERATE RIP CURRENT RISK IN EFFECT FROM 8 AM EDT THIS MORNING
THROUGH THIS EVENING...

This Hazardous Weather Outlook is for southeast Maryland, eastern
Virginia and southeast Virginia.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   MODERATE RIP CURRENT RISK.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Nearby

Beach Hazards Statements in Virginia, 2022Beach Hazards Statements in Maryland, 2022Beach Hazards Statements in North Carolina, 2022Every beach hazards statement in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.